iCliniq logo

Ask a Doctor Online Now

HomeAnswersOphthalmology (Eye Care)eye floatersCan spending 10 hours a day at the computer affect the eyes?

Is spending 10 hours a day at the computer too much?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At November 26, 2017
Reviewed AtFebruary 26, 2024

Patient's Query

Hi doctor,

I have always had floaters, and almost like a visual snow which is more prevalent at night. I had anxiety as a teenager and I noticed the floaters after I developed high anxiety. I have a 20/20 vision otherwise. Recently, I developed astigmatism, a very slight case. I spend a lot of time on the computer. One doctor said that my eye pressure was 5 mm Hg in both the eyes. But then, I went for two other opinions and the eye pressure was between 10 to 12 mm Hg. So, it looks like the first optometrist had not calibrated her machine properly. Tears revealed healthy central vision and no retinal tear. While I am in the grocery stores and driving at night that is when I really notice it, and everything seems surreal and too bright. Could this be a case of computer vision syndrome or something else? I also have dry eyes.

Please give your suggestions.

Answered by Dr. Rahul Vaswani

Hello,

Welcome to icliniq.com.

It is good to know that you are so aware. I will try to answer your queries one by one.

Floaters at this early age, are not common, but the good thing here is that you have got your retina checked and have no tears or lattices. I advise you to keep getting yourself checked every six months. Also, get your blood hemoglobin level checked. Sometimes, one sees their own WBC (white blood cells) as floaters if one is too anemic (deficiency of hemoglobin). The normal pressure of the human eye ranges from 10 mm Hg to 21 mm Hg with the average being 16 mm Hg. You have a pressure of 12 mm Hg. So, you have nothing to worry about. Computer vision syndrome presents with watering of eyes with a headache. But, these are not your problems. Still, there are some tips you could follow while working long hours on the computer: Sit in an upright position while working on the laptop. Take a break every 40 minutes. Do not forget to blink at least 15 times per minute. We tend to forget to do so while on the computer.The lighting should not be from behind the laptop screen. It should come from behind you.Regarding treatment I suggest you to use Carboxymethylcellulose plus Naphazoline (eye lubricant) eye drops four times daily. It will have a soothing effect. You can use it regularly. You can use Bromfenac (nonsteroidal anti-inflammatory drug) eye drops once at bedtime for 15 days and then stop it. Keep getting your retina checked every six to eight months. Get your hemoglobin levels checked. I hope this helps you.

Patient's Query

Thank you doctor,

Sometimes, I do wake up with extremely watery eyes and I do get a lot of headaches if I have been on the computer for a long time. Is there a specified time that we should spend at the computer? Is 10 hours a day too much?

Please answer.

Answered by Dr. Rahul Vaswani

Hello,

Welcome back to icliniq.com.

Time is one factor which is hard to reduce these days because if it is official work you have been doing, one has to do it. Rather, I suggest you follow the tips I have told you. Additionally, natural lighting is the best. But, lighting should come from your back and not from the screen's back. Your screen should be a good one with a retina display. Every 20 minutes, take a pause for 20 seconds and look away from the screen and focus your eyes on an object at a far distance. It will relax your eyes. Take a break every 45 minutes for five to 10 minutes. Make it a habit whenever you click on the mouse, then you blink. The screen height should be 15 degrees below your eye line. You have a distance vision of 20/20 but get your near vision checked too on a near vision chart. Use Carboxymethylcellulose plus Naphazoline eyedrops four times daily. I hope this has helped you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Rahul Vaswani
Dr. Rahul Vaswani

Ophthalmology (Eye Care)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Ophthalmology (Eye Care)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy